Missouri, 2013

Flooding in Missouri, April 18 to 26, 2013

April 18 to 26, 2013 · NWS DVN · 2 events in 1 county or zone

Heavy rains of 3 to 7 inches that fell across Eastern Iowa, Northwest Illinois, and Northeast Missouri on April 17th and 18th resulted in major river flooding on several area tributary rivers as well as parts of the Mississippi River during the last two weeks of April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains of 3 to 7 inches that fell across Eastern Iowa, Northwest Illinois, and Northeast Missouri on April 17th and 18th resulted in major river flooding on several area tributary rivers as well as parts of the Mississippi River during the last two weeks of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 18, 5:58 AM CST, 52 minutes earlier.

Area forecast discussion, Apr 18, 5:58 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 AM CDT THU APR 18 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CDT THU APR 18 2013

BRIEF AFD AS SIGNIFICANT HYDRO EVENT CONTINUES UNFORTUNATELY. MUCH
OF THE DVN CWA UNDER FLASH FLOOD WARNINGS OR AREAL FLOOD WARNINGS
AND THE WATCH CONTINUES THROUGH THIS EVENING. HAVE BEEFED UP
SERIOUSNESS IN THE WATCH PRODUCT. MANY RIVERS RISING QUICKLY WITH
RIVER FCST ADJUSTMENTS ON THE WAY OR RECENTLY ISSUED. MANY AREAS
HAVE ALREADY RECEIVED ANYWHERE FROM 2 UP TO 5 INCHES...WITH
ANOTHER 1-2 INCHES POSSIBLE FROM NOW THROUGH 18Z MAINLY ALONG AND
EAST OF THE MS RVR...BUT ALSO FOR PORTIONS OF NORTHEAST MO.
FORCING AND ANOTHER MOISTURE PLUME SURGE MOVING OUT OF
SOUTHWESTERN AND CENTRAL MO WITH EYES ON THE CENTRAL AND EASTERN
CWA OVER THE NEXT 2-5 HOURS. THIS ACTIVITY TAKING AIM AT CURRENT
PRESSURE FALLS MAX AND INVERTED SFC TROF FEATURE CURRENTLY MOVING
EASTWARD RIGHT ACRS THE DVN CWA. THIS EXTRA RAIN OF COURSE TO
AGGRAVATE/COMPOUND UPON ONGOING SERIOUS FLOODING SITUATIONS. ONE
POSITIVE IS SVR STORM POTENTIAL APPEARS TO BE SETTING UP FURTHER
EAST AND SOUTH OF THE DVN CWA BORDER LIMITS AS SFC FRONT AND
ASSOCIATED WAVE APPEARS TO BE SHIFTING FURTHER TO THE SOUTHEAST
FROM EARLIER EXPECTATIONS. WILL STILL HAVE TO WATCH THE EAST THOUGH
THIS MORNING THROUGH MIDDAY FOR STRONG STORMS. DRY SLOT TO FINALLY
BRING ABOUT END TO THE RAIN FROM WEST TO EAST THIS AFTERNOON...MAY
BE TOTALLY PRECIP FREE FOR MOST OF THE EVENING. WRAP AROUND DEF
ZONE TO PUSH INTO THE NORTHWESTERN CWA LATE TONIGHT AND CONSIST OF
RAIN AND SNOW GOING TO ALL LIGHT WET SNOW NORTH OF HWY 30 BEFORE
SUNRISE. LITTLE OR NO SNOW ACCUM EXPECTED BEFORE 12Z FRI AM. TEMPS
SECONDARY TODAY AND MAY BE TOO WARM ACRS THE EAST HALF...STEADY OR
FALLING TO THE WEST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 324 AM CDT THU APR 18 2013

QUICK ASSESSMENT OF 00Z MEDIUM RANGE MODELS...DEF ZONE RAIN/SNOW
FRI AM TO BECOME MORE LIGHT RAIN SHOWERY AND PUSH EAST FRI
AFTERNOON. MAY BE ALL SNOW NORTH OF I80 FOR A WHILE EARLY FRI
MORNING WITH A WET DUSTING TO HALF INCH POSSIBLE ON GRASSY
ELEVATED SFC/S. IT WILL MELT AWAY QUICKLY BY MID TO LATE FRI
MORNING. COOL DAY FOR THE FLOOD FIGHTERS WITH HIGHS ONLY IN THE
LOW TO MID 40S WITH GUSTY WEST WINDS OF 15 TO 30+ MPH. CLEAR OUT
AND SFC WIND DECOUPLE AS SFC RIDGE APPROACHES COULD LEAD TO NEAR
RECORD COLD TEMPS FOR APRIL 20TH/SAT MORNING...MID TO UPPER 20S.
HARD FREEZE POTENTIAL.

FAIR AND DRY SAT...FLATTENING FLOW TO BRING AN EMBEDDED WAVE AND
POSSIBLE RAIN BY LAT SUNDAY INTO MON...MODERATING TEMPS AS WELL
MAYBE TO NEAR NORMAL. STRONGER WAVE-L/W TROF TO BE MORE OF
A POTENTIALLY SIGNIFICANT PRECIP MAKER POSSIBLE BY NEXT TUE/TUE
NIGHT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 652 AM CDT THU APR 18 2013

IFR CONDITIONS AND LMVFR CONDITIONS TO OVERSPREAD ALL TERMINALS BY
18/16Z FROM WARP AROUND CLOUDS AS COLD FRONT MOVES EAST. NEXT FEW
HOURS LIGHT TO MODERATE RAIN UNTIL FRONT PASSES WITH VISIBILITIES
REDUCED AS LOW AS 2-4 MILES. LIGHT SPRINKLES OR EVEN FLURRIES
TONIGHT POSSIBLE WITH LARGE WRAPAROUND MOISTURE FROM DEPARTING
STORM SYSTEM. CLOUD CEILINGS MOSTLY BETWEEN 500 TO 1500 FEET AGL
AFTER COLD FRONT PASSES. NW WINDS TO INCREASE TO 12 TO 20+ KTS
BEHIND THE FRONT.

NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLARK-SCOTLAND.

&&

AVIATION...NICHOLS
Hazardous weather outlook, Apr 18, 3:55 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU APR 18 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
455 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...RAIN...HEAVY AT TIMES WITH EMBEDDED THUNDERSTORMS CAN BE
EXPECTED THROUGH THIS MORNING...THEN ENDING THIS AFTERNOON. AN
ADDITIONAL .5 INCHES IN THE WEST AND UP TO 1.5 INCHES OF RAIN IN THE
EAST ARE EXPECTED WHICH WILL AGGRAVATE ONGOING FLOODING ISSUES. A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR THE
ENTIRE AREA. PLEASE SEE THE LATEST HYDROLOGIC PRODUCTS REGARDING
FLASH FLOODING AND AREAL FLOOD ISSUES.

ANY THUNDERSTORMS TODAY SHOULD STAY BELOW SEVERE LEVELS.

MANY AREA RIVERS ARE EXPERIENCING UP TO MAJOR FLOODING. PLEASE SEE
THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME WET SNOW WILL BE POSSIBLE NORTH OF INTERSTATE 80 FRIDAY
MORNING...BUT LITTLE SNOW ACCUMULATION EXPECTED DO TO MILD GROUND
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED TODAY
FOR AREAS MAINLY EAST OF THE MISSISSIPPI RIVER. RAINFALL AMOUNTS OF
AN INCH OR HIGHER...AS WELL AS ANY FLASH FLOODING REPORTS WOULD BE
APPRECIATED.

NICHOLS/12

In the hours before

Local storm report, Apr 18, 6:18 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     HEAVY RAIN       3 SE WILLIAMSBURG       41.64N 91.97W
04/18/2013  M5.70 INCH       IOWA               IA   CO-OP OBSERVER

            STORM TOTAL. 5.4 INCHES SINCE 7 AM WEDNESDAY.

&&

MCCLURE
Local storm report, Apr 18, 6:33 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HEAVY RAIN       1 SSW BELLE PLAINE      41.89N 92.28W
04/18/2013  M3.45 INCH       BENTON             IA   TRAINED SPOTTER

            STORM TOTAL SO FAR.

0730 AM     HEAVY RAIN       4 S DEWITT              41.76N 90.55W
04/18/2013  M4.08 INCH       SCOTT              IA   CO-OP OBSERVER

            STORM TOTAL SO FAR. 3.9 INCHES SINCE 730 AM WEDNESDAY.

&&

MCCLURE
Local storm report, Apr 18, 6:35 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HEAVY RAIN       MARENGO                 41.80N 92.07W
04/18/2013  M4.40 INCH       IOWA               IA   TRAINED SPOTTER

            WATER EVERYWHERE.

&&

BILLN
Local storm report, Apr 18, 6:37 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     HEAVY RAIN       5 E CEDAR RAPIDS        41.97N 91.58W
04/18/2013  M3.10 INCH       LINN               IA   TRAINED SPOTTER

            WIDESPREAD WATER AND FLOODING.

&&

BILLN
Local storm report, Apr 18, 6:38 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            7 NW MOUNT CARROLL      42.17N 90.07W
04/18/2013                   CARROLL            IL   COCORAHS

            PLUM RIVER ALONG BLUE MOUNTAIN ROAD IS OVER ITS BANKS
            FLOODING SPUR ROAD AND ONLY INCHES FROM FLOODING THE
            LOWEST SPOT ON BLUE MOUNTAIN ROAD.

0700 AM     HEAVY RAIN       7 NW MOUNT CARROLL      42.17N 90.07W
04/18/2013  M3.37 INCH       CARROLL            IL   COCORAHS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       1 SE PRINCETON          41.37N 89.45W
04/18/2013  M5.29 INCH       BUREAU             IL   COCORAHS

            RAINFALL IN PAST 24 HOURS.

&&

MCCLURE
Local storm report, Apr 18, 6:50 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     HEAVY RAIN       1 ESE NORA              42.46N 89.93W
04/18/2013  M3.10 INCH       JO DAVIESS         IL   TRAINED SPOTTER

0748 AM     HEAVY RAIN       1 SE KEOKUK             40.40N 91.39W
04/18/2013  M5.20 INCH       LEE                IA   TRAINED SPOTTER

            24 HOUR

0748 AM     HEAVY RAIN       2 SSW LADORA            41.73N 92.20W
04/18/2013  M5.20 INCH       IOWA               IA   TRAINED SPOTTER

&&

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clark

When
April 18, 6:50 AM CST to April 19, 3:25 PM CST
Where
Clark County, 2.95 mi NW of Anson to 3.34 mi NE of Gregory Lndg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.610, -91.810

Flood, Clark

When
April 18, 2:00 PM CST to April 26, 6:00 PM CST
Where
Clark County, 2.07 mi N of Alexandria to 9.18 mi E of Winchester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.400, -91.470

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444344, 444343.